From Seattle, Washington, USA:
My 10 year old was diagnosed with Type 1 five years ago. She has had good control of her A1c until recently. She has been gaining weight constantly. She is on 37 units of NPH plus 3 units of R in the morning and 23 units of NPH plus 3 units of R at 5:00 pm. Two months ago, her A1c was 8.3% which is the highest since she was diagnosed. She weighs 146 pounds and she weighed 138 pounds three months ago. Three months ago, the doctor increased her insulin from 32 units of NPH plus 2 units of R in the morning and 21 units of NPH plus 2 units of R to her current dosage. Something doesn't seem right and I'm not sure how to approach and get this hopefully solved without any problems. Can you give me any suggestions?
Frequently, as a child nears adolescence, diabetes control becomes more difficult. There are many factors that contribute to this including a changing lifestyle, puberty, and much else. Your daughter is on two injections per day -- and the majority of her insulin is NPH. You may choose to more aggressively treat her diabetes -- especially with her increasing HbA1c.
In order to do this, one typically increases the number of injections per day -- to give a rapid acting insulin (Humalog preferentially, but Regular in some cases) every time any carbohydrates are eaten (meals and snacks) in addition to a longer acting insulin such as Ultralente, Lente, or on rare occasions -- NPH. In addition, there is a new insulin, which is an ultra-long acting insulin, that is just now coming on the market called insulin glargine that would also be a reasonable alternative. These changes combined with a patient that is willing to make some changes, a supportive family, a reasonable diet, and an enthusiastic physician and diabetes team should contribute to a successful plan that will meet your goals of improved control.
Original posting 1 Sep 2000
Posted to Weight and Weight Loss
Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.